A Case Report on Ceftriaxone Induced Periorbital Edema

Published on:August 2021
Indian Journal of Pharmacy Practice, 2021; 14(3):224-226
Case Report | doi:10.5530/ijopp.14.3.45


A Case Report on Ceftriaxone Induced Periorbital Edema


Authors and affiliation (s):

Binu Mathew1,*, Sunitt Thomas1, Shiv Kumar1, Doddaya Hiremath1, Rita Doggalli2

1Department of Pharmacy Practice, NET Pharmacy College, Raichur, Karnataka, INDIA.

2Department of Obstetrics and Gynecology, Navodaya Medical College and Research Center, Raichur, Karnataka, INDIA.

Abstract:

Ceftriaxone is a third generation cephalosporin antibiotic, used commonly due to their broad spectrum of activity. As the therapeutic use of cephalosporin are increasing, reports of hypersensitivity reactions are also on the rise. Allergic reactions to beta-lactamase antibiotics are the most common cause of adverse reactions mediated by specific immunological mechanism. A 25-year-old female Para 1, living 1 (P1, L1) with 39 weeks and 4 days of gestation was hospitalized in the Obstetrics and Gynecology department. On examination, contracted pelvis was present, so lower uterine segment caesarean section was done. A test dose of 0.1 ml of ceftriaxone was given intradermal pre-operative, which was non-reactive. Later, injection ceftriaxone 1 g IV was given, following which she developed periorbital edema after 20 min. Ceftriaxone was withdrawn. On examination, there was swelling and puffiness of eyelids and around the right eye. The patient was administered Inj. Avil 2 ml (Pheniramine Maleate) IV stat as treatment. Periorbital edema is a rare presentation of adverse drug reaction produced by ceftriaxone.

Key words: Adverse drug reactions, Anaphylaxis, Ceftriaxone, Hypersensitivity reactions, Naranjo scale, Periorbital edema.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 2008.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs